Hearing Loss

 

RAPID HEARING LOSS -- A SIDE-EFFECT TO OVERUSE OF A PRESCRIPTION PAIN-KILLER

 Otolaryngologists at the House Ear Clinic find that significant hearing loss is associated with abusing the hydocodone/acetampinophen product Vicodin(tm). Their study states hearing can be improved through the use of cochlear implants. 

Hydrocodone and acetampinophen, in combination, are commonly used used to alleviate pain. The analgesic presents side effects similar to other habit forming medications and has the potential for inciting physiologic dependence and tolerance with repeated use. Additional symptoms related to overdose include respiratory depression, hypotension, and coma. 

Deafness resulting from narcotic overuse is a rare occurrence. In the past, there have been no reports of progressive hearing loss occurring as a result of overdosing hydrocodone or acetaminophen. However, Los Angeles ear, nose, and throat specialists have found that when both agents are combined, such as Vicodin(tm), hearing loss can occur following overuse and progress to total deafness. Describing rapid and progressive hearing loss associated with hydrocodone/acetampihnophen and its successful rehabilitation with cochlear implantation was the primary objective of this retrospective study. 

The research was carried out by Rick A. Friedman MD PhD, John W. House MD, William M. Luxford MD, and Dawna Mills, all from the House Ear Clinic, Los Angeles, CA, and Stuart Gherini MD, in private practice in Sacramento, CA. The results of their findings were presented April 25 at the annual meeting of the American Otological Society, being held April 24-25, at the Marriott's Desert Springs, Palm Desert, CA. Methodology: There were nine females and three males in the study population. The average age was 42 years with a range of 32 to 54 years. Each of the patients underwent extensive otologic history and physical examination to identify factors that may have caused the hearing loss. The tests included behavioral audiograms, a serological evaluation to rule out predisposing illness such as autoimmune disease, and extensive radiological testing with high-resolution temporal bone computed tomography or enhanced magnetic resonance imaging. 

Historical information gathered from the patients included age, quantity and duration of Vicodin(tm) consumption, duration of symptoms prior to deafness, which ear was affected, and presence of tinnitus or dizziness. Results: The researchers found that all of the patients in the study had overused the medication for several years. Nonetheless, neither the amount nor the duration of consumption appeared to correlate with the timing of hearing loss onset (except for one patient with the highest level of consumption). Additional findings included: Hearing loss was profound in ten of the twelve patients. After cessation of the drug abuse, one patient experienced slowly progressing left-sided hearing loss that stabilized. Another patient experienced gradually progressing symmetrical hearing loss in the severe range. Two of the patients experienced hearing loss over days to weeks culminating in total deafness. The typical patient hearing loss was bilateral. However, four of the twelve experienced unilateral hearing loss as a symptom onset. Eight of the study group experienced tinnitus with their hearing loss; dizziness was experienced by two patients. Eight of the patients underwent cochlear implantation. Seven have demonstrated early success with their devices. The eighth patient has not undergone postoperative testing but is able to use the telephone with the device. - 

end - Contact Ken Satterfield at 703-519-1563 (until 4/22) or 760-776-8503 (4/22-4/29) for an interview with Dr. Friedman or additional information.

Up ] Next ]

DISCLAIMER:

The materials and information on this server are intended for educational and informational purposes only. The materials and information are not intended to replace the services of a trained health professional or to be a substitute for medical advice of physicians and/or other health care professionals. The International Still's Disease Foundation is not engaged in rendering medical or professional medical services. You should consult your physician on specific medical questions, particularly in matters requiring diagnosis or medical attention. The International Still's Disease Foundation makes no representations or warranties with respect to any treatment, action, application medication or preparation by any person following the information offered or provided within this website.  Any information used from other websites was done so with permission from each site, with an exception to those of "public domain", whereas we believe any site without a cited reference was a "public domain site" and for our use.  The International Still's Disease Foundation is a non-profit organization.   This page was last updated on January 17, 2001

Copyrightę 1999-2001 International Still's Disease Foundation